High Wind, Grand Ronde Valley
- When
- December 11, 11:30 AM PST
- Where
- Grand Ronde Valley forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.310, -118.009 (the zone’s center; the record gives no point)
Strong southeast gradients set up allowing for high winds along Ladd and Pyles Canyon. A 58 MPH wind gust was reported by a mesonet 5 miles west northwest of Union.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Strong southeast gradients set up allowing for high winds along Ladd and Pyles Canyon. A 58 MPH wind gust was reported by a mesonet 5 miles west northwest of Union.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 11, 9:10 AM PST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
910 AM PST WED DEC 11 2013
.UPDATE...WINDS HAVE PICKED UP THIS MORNING IN THE GRANDE RONDE
VALLEY AND IS EXPECTED TO CONTINUE TO INCREASE DURING THE DAY. THIS
IS DUE TO A PRESSURE AND TEMPERATURE GRADIENT THAT HAS INCREASED
BETWEEN BAKER AND THE GRANDE RONDE VALLEY, COUPLED WITH STRONGER
SOUTHERLY LOW LEVEL WINDS. ELSEWHERE, PATCHY FREEZING FOG HAS
FORMED IN THE LOWER COLUMBIA RIVER BASIN WITH THE THICKEST FOG ALONG
THE COLUMBIA RIVER. THIS SHOULD DISSIPATE BY MIDDAY. HIGH CLOUDS
ARE ALSO PASSING OVER THE AREA AND WILL CONTINUE TO DO SO DURING THE
DAY. OTHERWISE, ASIDE FROM MINOR TWEAKS TO THE TEMPERATURE GRIDS,
THE REST OF THE FORECAST LOOKS TO BE ON TRACK. BIEDA
&&
.AVIATION...18Z TAFS...INCREASING HIGH CLOUDS TODAY AS CLOUDS MOVE
THROUGH THE RIDGE. PATCHY FOG IS POSSIBLE OVERNIGHT AT
KYKM...KPSC...KPDT AND AND KALW. WINDS WILL REMAIN LESS THAN 10 KTS
FOR THE NEXT 24 HOURS.
&&
.PREV DISC... /ISSUED 546 AM PST WED DEC 11 2013/
SHORT TERM...TODAY THROUGH THURSDAY NIGHT...HIGH PRESSURE OVER THE
AREA WILL BEGIN TO FLATTEN TODAY AND TONIGHT AS A SYSTEM BEGINS TO
APPROACH THE PACIFIC NORTHWEST COAST. THIS WILL GIVE US FAIR AND
PARTLY CLOUDY WEATHER THROUGH TONIGHT. THE MAIN CONCERN WILL BE
WINDS IN THE SOUTHERN GRANDE RONDE VALLEY AS THE DIFFERENCE BETWEEN
LOCAL HIGH PRESSURE IN SOUTHEAST OREGON AND LOW PRESSURE ALONG THE
BASE OF THE BLUE MOUNTAINS WILL CREATE A STRONG PRESSURE GRADIENT.
COMBINED WITH TEMPERATURE DIFFERENCES BETWEEN BAKER AND THE GRANDE
RONDE VALLEY, CONDITIONS LOOK GOOD FOR WINDY CONDITIONS IN THE
GRANDE RONDE VALLEY. FUNNELING EFFECTS IN LADD AND PYLES CANYON IN
THE SOUTHERN GRANDE RONDE VALLEY WILL CREATE SOUTHERLY WINDS OF 30
TO 45 MPH GUSTING TO 60 MPH LATER THIS MORNING THROUGH TOMORROW
MORNING. A HIGH WIND WARNING HAS BEEN ISSUED FOR THE SOUTHERN GRANDE
RONDE VALLEY FROM LATER THIS MORNING THROUGH THURSDAY MORNING.
OBSERVATIONS ALREADY SHOW WINDS INCREASING SO THE WARNING LOOKS GOOD
AT THIS POINT. SEE PRODUCT PDXNPWPDT FOR FURTHER INFORMATION ABOUT
THE HIGH WIND WARNING. OUTSIDE OF THE GRANDE RONDE VALLEY, WINDS ARE
EXPECTED TO REMAIN GENERALLY LESS THAN 10 MPH. TEMPERATURES TODAY
WILL BE IN THE UPPER 20S TO MID 30S WITH A FEW UPPER 30S IN CENTRAL
OREGON. TONIGHT LOWS WILL BE IN UPPER TEENS TO MID 20S WITH THE
MOUNTAINS GENERALLY IN THE TEENS.
THURSDAY AFTERNOON THE SYSTEM WILL REACH THE WASHINGTON CASCADE
CREST WITH A MIX OF RAIN AND SNOW AS FAR EAST AS YAKIMA AND
ELLENSBURG. RAIN AND SNOW WILL SPREAD ACROSS THE REST OF THE AREA
THURSDAY NIGHT. TEMPERATURES WILL REMAIN AT BELOW FREEZING IN THE
WASHINGTON COLUMBIA BASIN AND YAKIMA AND KITTITAS VALLEYS WHILE THE
AIR ALOFT WILL BE WARMER. THE SYSTEM WILL DROP RAIN ON THE AREA FOR
THE MOST PART AND THE LINGERING COLD AIR AT THE SURFACE WILL CREATE
A SLIGHT CHANCE OF FREEZING RAIN THROUGH THE NIGHT. WHILE ONLY A FEW
HUNDREDTHS OF AN INCH OF PRECIPITATION IS EXPECT IN THOSE AREAS, ANY
FREEZING RAIN WILL CREATE SLIPPERY CONDITIONS ON ROAD AND SIDEWALKS
AND TRAVEL MAY BECOME HAZARDOUS. ELSEWHERE, CONDITIONS WILL LEAD TO
A RAIN/SNOW MIX. PERRY
LONG TERM...FRIDAY THROUGH TUESDAY NIGHT...FRIDAY THE RIDGE WILL
BUILD OFFSHORE. A FEW SHOWERS WILL LINGER IN THE MOUNTAINS FROM THE
DEPARTING TROUGH. A DISTURBANCE WILL MOVE OVER THE RIDGE INTO
WASHINGTON SATURDAY. THE MAIN LIFT WITH THIS SYSTEM WILL BE IN
NORTHERN WASHINGTON AND SOUTHERN CANADA...SO PRECIPITATION WITH THIS
SYSTEM WILL BE MAINLY IN THE CASCADES...WASHINGTON...AND THE
NORTHEAST OREGON MOUNTAINS. THE PACIFIC NORTHWEST WILL REMAIN
NORTHWEST FLOW THROUGH THE REST OF THE LONG TERM PERIOD. SOME
MOISTURE WILL MOVE THROUGH THE FLOW...BUT MOST OF THE MOISTURE WILL
REMAIN TO THE NORTH AS IT RIDES OVER THE RIDGE. THERE WILL BE SOME
CHANCES OF PRECIPITATION IN THE WASHINGTON CASCADES AND THE
NORTHEAST MOUNTAINS WITH EACH DISTURBANCE WHILE THE LOWER ELEVATIONS
WILL REMAIN DRY. COONFIELD
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 33 19 35 33 / 0 0 10 50
ALW 32 23 37 34 / 0 0 10 60
PSC 29 18 33 27 / 0 0 10 30
YKM 31 19 33 26 / 0 0 20 40
HRI 30 17 35 33 / 0 0 10 40
ELN 36 19 33 24 / 0 0 20 50
RDM 36 14 39 27 / 0 0 10 30
LGD 28 19 34 28 / 0 0 0 60
GCD 32 14 34 24 / 0 0 0 50
DLS 37 23 36 33 / 0 0 20 60
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 10 PM PST THURSDAY FOR LADD AND PYLES
CANYONS IN THE ORZ049.
WA...NONE.
&&
THREAT INDEX
TODAY : YELLOW
THURSDAY : YELLOW
FRIDAY : YELLOW
GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
98/76/93HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PENDLETON OR 531 AM PST WED DEC 11 2013 ORZ041-044-050-502-503-505>511-WAZ024-026-027-029-030-520-521- 121330- EAST COLUMBIA RIVER GORGE OF OREGON- LOWER COLUMBIA BASIN OF OREGON-WALLOWA COUNTY- NORTHERN BLUE MOUNTAINS OF OREGON- SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO- JOHN DAY HIGHLANDS- FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON- FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON- EAST SLOPES OF THE OREGON CASCADES-NORTH CENTRAL OREGON- CENTRAL OREGON-EASTERN COLUMBIA RIVER GORGE OF WASHINGTON- KITTITAS VALLEY-YAKIMA VALLEY- FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON- NORTHWEST BLUE MOUNTAINS OF WASHINGTON- EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS- 531 AM PST WED DEC 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL OREGON...NORTH CENTRAL OREGON...NORTHEAST OREGON...CENTRAL WASHINGTON...SOUTH WASHINGTON...SOUTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY TEMPERATURES WILL SLOWLY START TO WARM UP THROUGH THE END OF THE WEEK. A STORM WILL MOVE ACROSS THE REGION THURSDAY AND FRIDAY BRINGING A POTENTIAL FOR RAIN, SNOW, SLEET AND FREEZING RAIN. THE MIXED PRECIPITATION IS MOST LIKELY IN THE LOWER VALLEYS WHERE COLD AIR NEAR THE SURFACE WILL LINGER AS RAIN BEGINS TO FALL. SATURDAY THROUGH TUESDAY WEAKER STORMS WILL CROSS THE AREA WITH RAIN AND SNOW MAINLY IN THE MOUNTAINS. ORZ049-121330- GRANDE RONDE VALLEY- 531 AM PST WED DEC 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST OREGON. .DAY ONE...TODAY AND TONIGHT A STRONG SOUTHERLY SURFACE PRESSURE GRADIENT WILL DEVELOP TODAY AND CONTINUE INTO THURSDAY. THIS WILL RESULT IN STRONG AND GUSTY WINDS ACROSS THE SOUTHERN GRANDE RONDE VALLEY. A HIGH WIND WARNING HAS BEEN ISSUED FOR THESE WINDS. PLEASE REFER TO THE LATEST PDXNPWPDT TEXT PRODUCT FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE STRONG WINDS WILL CONTINUE INTO THURSDAY MORNING BEFORE DIMINISHING. A SERIES OF STORMS WILL CROSS THE AREA FRIDAY THROUGH TUESDAY WITH GENERALLY LIGHT AMOUNTS OF RAIN AND SNOW. WAZ028-121330- LOWER COLUMBIA BASIN OF WASHINGTON- 531 AM PST WED DEC 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL WASHINGTON. .DAY ONE...TODAY AND TONIGHT ICE JAMS ALONG THE YAKIMA RIVER WILL CAUSE MINOR FLOODING IN THE RICHLAND WASHINGTON AREA...AND A FLOOD ADVISORY HAS BEEN ISSUED. PLEASE REFER TO THE LATEST PDXFLSPDT TEXT PRODUCT FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY TEMPERATURES WILL SLOWLY START TO WARM UP THROUGH THE END OF THE WEEK. A STORM WILL MOVE ACROSS THE REGION THURSDAY AND FRIDAY BRINGING A POTENTIAL FOR RAIN, SNOW, SLEET AND FREEZING RAIN. THE MIXED PRECIPITATION IS MOST LIKELY IN THE LOWER VALLEYS. SATURDAY THROUGH TUESDAY WEAKER STORMS WILL CROSS THE AREA WITH RAIN AND SNOW MAINLY IN THE MOUNTAINS.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2013Every state in 2013This day in weather historyWarnings in Oregon, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479916.